An Electrocardiogram Triad in Thyrotoxic Hypokalemic Periodic Paralysis
A 37-year-old Asian man presented to the emergency department with acute onset of bilateral lower-extremity weakness. Physical examination was notable for marked reduction in proximal muscle strength, with decreased deep tendon reflexes. Initial laboratory tests showed a potassium level of 1.3 mEq/L (normal range, 3.7 to 5.2 mEq/L), thyroid-stimulating hormone level <0.03 μIU/mL (normal range, 0.4 to 5.0 μIU/mL), total thyroxine of 21.8 μg/dL (normal range, 4.8 to 10.8 μg/dL), and free thyroxine level of 5.7 ng/dL (normal range, 0.8 to 1.8 ng/dL). The 12-lead ECG taken immediately after presentation was notable for sinus tachycardia, first-degree atrioventricular conduction delay, ST depressions, and prolonged T/U segments (Figure 1).
The patient was given 40 mEq of intravenous potassium chloride along with 60 mEq of oral potassium. Shortly afterward, his potassium was noted to be 6.7 mEq/L. The repeat ECG at that time showed peaked T waves in leads V2 and V3. The potassium level normalized with the administration of sodium polystyrene.
Thyrotoxic hypokalemic periodic paralysis (THPP) is characterized by transient, reversible episodes of muscle weakness and often profound hypokalemia. The disease is relatively uncommon in the United States and is reported primarily in men of Asian descent.1,2 Hypokalemia is attributable to large shifts of potassium from the extracellular to the intracellular compartment that are presumably caused by increased Na/K ATPase pump activity associated with the hyperadrenergic, hyperthyroid state.1
Important ECG features that suggest a diagnosis of THPP center on the triad of resting sinus tachycardia attributable to the hyperadrenergic state, prolonged QT-U intervals attributable to hypokalemia, and a paradoxically prolonged PR interval that might be attributable to thyrotoxicosis (sinus tachycardia is usually associated with relatively short PR intervals).3–5 Increased QRS voltage also has been reported in association with THPP, but it is a relatively nondiagnostic finding in young adult men.5
Early recognition of these ECG markers in conjunction with the presentation of weakness may provide a valuable clue to the diagnosis of THPP before obtaining serum chemistries. In this way, the ECG can prevent a key error in the management of THPP—namely, the overly aggressive repletion of potassium that can lead to rebound hyperkalemia and potentially fatal conduction disturbances.6,7
The patient returned with similar presentations on repeat occasions, and his ECGs demonstrated the same triad described, before normalizing with the administration of propranolol and correction of his serum potassium level. Of note, one tracing demonstrated atrioventricular Wenckebach with 3:2 conduction (image not shown), which also has been reported in THPP.5
The patient subsequently underwent a radioiodine uptake scan, which revealed an elevated 24-hour thyroid uptake at 79%, consistent with Graves disease. He was treated with radionuclide ablation of the thyroid with I-131, with no subsequent episodes of paralysis. Follow-up ECGs were unremarkable (Figure 2).